BACKGROUND & AIMS: Tumor necrosis factor inhibitors (anti-TNF) are effective therapies for several immune-mediated inflammatory diseases (IMIDs). However, case reports have identified the paradoxical occurrence of IMIDs in patients treated with anti-TNF. We studied the risk of rheumatoid arthritis, psoriasis, and hidradenitis suppurativa after the initiation of anti-TNF therapy for inflammatory bowel disease (IBD).
METHODS: We conducted 2 nationwide cohort studies comprising all patients with IBD in Denmark (2005-2018) and France (2008-2018). We obtained individual-level information on exposure to anti-TNF, diagnoses of IMIDs including rheumatoid arthritis, psoriasis, and hidradenitis suppurativa, and potential confounders from healthcare registers in the respective countries. We used Cox models to estimate hazard ratios (HRs) for the association between anti-TNF exposure and IMIDs and then pooled the estimates from the 2 cohorts. To test the robustness of our results, we performed an active comparator analysis of anti-TNF monotherapy vs azathioprine monotherapy.
RESULTS: The Danish and French cohorts comprised 18,258 and 88,786 subjects with IBD, respectively, contributing a total of 516,055 person-years of follow-up. Anti-TNF was associated with an increased risk of rheumatoid arthritis, psoriasis, and hidradenitis suppurativa in both the Danish (HR, 1.66; 95% confidence interval [CI], 1.34-2.07) and the French cohort (HR, 1.78; 95% CI, 1.63-1.94), with a pooled HR of 1.76 (95% CI, 1.63-1.91). Anti-TNF was also associated with an increased risk of the outcomes when compared with azathioprine (pooled HR, 2.94; 95% CI, 2.33-3.70).
CONCLUSIONS: In 2 nationwide cohorts of IBD patients, anti-TNF therapy was associated with an increased risk of rheumatoid arthritis, psoriasis, and hidradenitis suppurativa.